How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Whitehead Your Own Question
Dr. Whitehead
Dr. Whitehead, Dog Veterinarian
Category: Dog
Satisfied Customers: 4055
Experience:  Doctor of Veterinary Medicine, internship trained, with 5 years of experience in high quality practice treating dogs, cats, and some exotics.
Type Your Dog Question Here...
Dr. Whitehead is online now
A new question is answered every 9 seconds

hi there - I am desperately looking for an answer on what

This answer was rated:

hi there -

I am desperately looking for an answer on what my dog is taking. She is a 5.5 year old german shepherd and she is taking: eye drops at isopto atropine, tobradex pills, tramadol hci, vanectyl tabs and propalin. She has an eye infection and is peeing a lot..this is what she is prescribed. My gut is telling me this isn't good. can you confirm?
Hello there. My name isXXXXX The atroprine eye drops cause the pupil to dilate . This relieves pain in the eye itself. This medication is very safe to use as prescribed. Tobradex is a combination of anti biotics and a steroid to help prevent infection and reduce inflammation. The steroid in this medication will cause her to drink more and urinate more. This is a completely normal and safe side effect of this medication. The tramadol is a pain medication, this helps a lot with making her more comfortable during the treatment of her eye infection. Vanectyl is a combination of antihistamines and steroids and is usually used in dogs with allergies or other allergy related issues. This medication can also cause excessive drinking and urinating because of the steroid present. Propalin is a medication used in dogs with incontinence. It is a very safe medication to use. These are quite a few medications but none of them are overly concerning. My recommendation would be to wean her off of the vanectyl over the next couple of days since she is already on the tobradex. She does not need to be on two different steroids at one time. Although it is not necessarily dangerous you will just see excessive side drinking and urination and is not necessary. Otherwise all medications are safe to use together and are necessary to treat her conditions it seems. I hope this helps. Please let me know if you have any additional questions or concerns. I would be happy to help. Please do not forget to rate my response so I receive credit for my time. Thank you!
Customer: replied 3 years ago.

I am very concerned as she was on these medications all because she had a sore eye (thought detatched retina) and a sprained paw...she was fine last night and we woke up to her dead this morning. She was a very vibrant dog and this came out of the blue. We paid for an autopsy and the vet said it was "inconclusive" no cancer, no tumor, nothing. i think she overdosed on too many steroids. at 100lbs how much of each of these should she be taking? i was aware of what they were all for, just dont think they should al be piled up> Please advise.

I am so very sorry to hear she passed away. It is near impossible to overdose on steroids. Especially in the form that she was taking them. The venectyl is very low does since it is combined with an antihistamine and the tobradex is a very safe medication. Steroids have a very wide range of dosages that start low for what call physiological dosages that are used to replace natural steroids from the body if missing. Anti inflammatory doses which are most commonly used and then immune modulating doses that are very high. Again it is darn near impossible to overdose on steroids. Bad things can happen if a dog has been on steroids long term and just stopped cold turkey. that can cause a whole different disease called addisons disease but that does not sound like the case here. Although i know it seems like she was on a lot of steroids she most likely was still safely in the anti inflammatory range. The questions would be how and why she had a detached retina. Detached retinas if not secondary to trauma often occur secondary to high blood pressure which is secondary to heart disease. So I would suspect that something underlying was occurring with her heart. It is recommended to do a blood pressure check when a detached retina is suspected. I am very sorry again for your loss. I wish the autopsy would have been more conclusive. Often times though things like heart disease or heart attacks are not detectable on autopsy or other things such as stroke.
Dr. Whitehead and 3 other Dog Specialists are ready to help you

Related Dog Questions